Alert archive / Idaho / Flash Flood Warnings in 1998

Flash Flood Warning 1, NWS Pocatello, ID

July 24, 1998Oneida County, Idaho

NWS Pocatello, ID issued this flash flood warning at Jul 24, 1998, 12:56 PM MDT for Oneida County, Idaho. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 1998, 12:56 PM MDT (18:56 UTC)
Expired
Jul 24, 1998, 2:30 PM MDT
In force
94 min
Issued by
NWS Pocatello, ID
Area
Whole counties

County Oneida County, ID

The radar

The Pocatello radar (KSFX), 102 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 6.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 1998-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 1998-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPIH 241853
FFWPIH
IDC071-242025-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
1256 PM MDT FRI JUL 24 1998

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL ONEIDA COUNTY IN SOUTHEASTERN IDAHO
  
* UNTIL 230 PM MDT

* AT 1245 PM MDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A THUNDERSTORM WITH VERY HEAVY RAIN 7 MILES SOUTHEAST OF HOLBROOK.
  OR IMMED|IATELY SOUTH OF HIGHWAY 37 IN THE IRELAND CANYON AREA...
  THE STORM IS STATIONARY.

* FLASH FLOODING IS LIKELY ALONG HILL SIDES AND IN NORMALLY DRY
WASHES.

IF FLASH FLOODING IS OBSERVED...ACT QUICKLY BY MOVING TO HIGHER
GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 9:10 AM MDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jul 24, 9:10 AM MDT, 3 hours 46 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
910 AM MDT FRI JUL 24 1998

THE AIR MASS IS EXTREMELY MOIST ACROSS EASTERN IDAHO WITH PRECIPITABLE
WATER AROUND 1.25 INCHES THIS MORNING WHICH IS UP FROM ABOUT 0.9 TO
1.0 INCH THURSDAY.  THE VERY LIGHT FLOW WILL TRANSLATE INTO VERY SLOW
STORM MOTION.  IN ADDITION...IT APPEARS A WEAK SHORTWAVE IS MOVING
SLOWLY NORTHEASTWARD ACROSS NORTHERN UTAH AND CREATING A VERY UNSTABLE
ENVIRONMENT.  ALREADY...A LARGE AREA OF SHOWERS AND ISOLATED
THUNDERSTORMS THIS REGION.  EXTENSIVE MID CLOUD DECK IS CURRENTLY
SLOWING HEATING SOME.  HOWEVER...ENOUGH BREAKS THAT CONVECTION SHOULD
BEGIN BY EARLY AFTERNOON WITH THIS MID LEVEL DECK ERODING QUICKLY AT
THAT TIME.  BIG QUESTION IS THE EXTENT OF FLASH FLOOD TYPE STORMS.  IT
APPEARS MOST OF THE HEAVY DOWNPOURS SHOULD BE ISOLATED...YET POTENTIAL
IS HIGH ENOUGH TO POSSIBLY WARRANT A FLASH FLOOD WATCH.  WILL CONTINUE
TO ASSESS FLASH FLOOD SITUATION.  WILL MAKE IMMEDIATE UPDATES TO
FORECASTS TO INCLUDE MENTION OF HEAVY RAIN WITH SOME STORMS. DO NOT
SEE SIGNIFICANT DECREASE IN MOISTURE/INSTABILITY FOR SATURDAY...THUS
WILL UP POPS FOR SATURDAY ALSO.  BAUCK/MOLLNER
.WSR88D KSFX OPERATIONAL...VCP21.

IDA BB 087/060 086/057 092 01464
PIH BB 088/062 088/057 093 01574

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:03 PM MDTSevere Thunderstorm WarningPIHBonneville47 min
Jul 24, 1:08 PM MDTSevere Thunderstorm WarningPIHPower27 min
Jul 24, 1:30 PM MDTFlash Flood WarningPIHPower90 min

Nearby

Flash Flood Warnings in Idaho, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.